On modular functions in characteristic p

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Let k - Fq(T) be a function field of one variable over a finite field F. For a nonzero polynomial A E Fq[T] one can define the modular group r(A). In this paper, we continue a theme introduced by Weil, and study the A-harmonic modular functions for r(^4). The main purpose of this paper is to give a natural definition of A-harmonic Eisenstein series for r(A) so that we obtain a decomposition theory of λ-harmonic modular functions, analogous to the classical results of Hecke. That is, we prove Modular Functions = Eisenstein Series 0 Cusp Functions. Moreover, the dimension of the space generated by λ-harmonic Eisenstein series for T(/t) is equal to the number of cusps of T(j4), and so is independent of λ. For the definition of A-harmonic Eisenstein series and the proof of decomposition theory, we consider two cases: (i) λ ±2Vq and (ii) λ = ±lVq, separately. Case (i) is treated in the usual way. Case (ii), being a “degenerate’* case, is more interesting and requires more complicated analysis.

Original languageEnglish (US)
Pages (from-to)231-259
Number of pages29
JournalTransactions of the American Mathematical Society
Volume246
DOIs
Publication statusPublished - Jan 1 1978

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Cite this